Oklahoma, 2023

Heat in Oklahoma, July 31, 2023

July 31, 2023 · NWS OUN · 20 events in 20 counties and zones

Heat and humidity combined to yield 105 110-degree heat indices across portions of the area during the afternoon/evening of the 31st.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to yield 105 110-degree heat indices across portions of the area during the afternoon/evening of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 10:54 AM CST, 6 minutes earlier.

Area forecast discussion, Jul 31, 10:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1154 AM CDT Mon Jul 31 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 347 AM CDT Mon Jul 31 2023

The upper level ridge continues it's gradual shift eastward, leading
to another dry day with a slight upward tick of warmer temperatures.
A more expansive heat advisory has been issued for portions of
northern, central, and southern Oklahoma, as well as a few
counties in western north Texas. High temperatures were nudged
upwards across the region, mainly in southwestern Oklahoma and
western north Texas, and will need to be monitored through the day
for a possible expansion to the heat advisory.

Zwink

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 347 AM CDT Mon Jul 31 2023

More of the same is expected on days 2-5, as the upper level ridge
continues to be a dominant feature across the southern United States
and over the region through Friday. Triple digit high temperatures
are expected to continue, with heat advisories in effect for Monday
and Tuesday, and likely will be issued in future forecasts for
Wednesday through Friday.

As the upper level ridge shifts eastward, the ridge gradually loses
its amplitude by Thursday and Friday. Shower and thunderstorm
chances return Thursday evening into Friday across northern Oklahoma
on the northern periphery of the ridge. Models/ensembles continue to
indicate an upper level trough developing in the High Plains
Saturday into Sunday, and taking a southeasterly track through the
Central Plains. If the trend continues, a cold front will likely
move through the region Sunday into Monday, bringing cooler
temperatures and rainfall chances across the region.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1154 AM CDT Mon Jul 31 2023

Nil weather impact is expected to flight category during the
period, with widespread VFR conditions across the region. Gusty
southwest winds (15-20 kt gusts possible) and passing high clouds
will continue through about sunset today.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77 103  81 103 /   0   0   0   0
Hobart OK         76 106  78 105 /   0   0   0   0
Wichita Falls TX  79 109  80 108 /   0   0   0   0
Gage OK           77 104  76 103 /   0   0   0   0
Ponca City OK     77 104  81 103 /   0   0   0   0
Durant OK         78 104  81 104 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ005>008-011>013-
     018>020-024>032-039>043-045>048-050>052.

     Heat Advisory from noon to 8 PM CDT Tuesday for OKZ005>008-
     011>013-018>020-024>032-039>043-045>048-050>052.

TX...Heat Advisory until 8 PM CDT this evening for TXZ086-089-090.

     Heat Advisory from noon to 8 PM CDT Tuesday for TXZ086-089-090.

&&

SHORT TERM...50
LONG TERM....50
AVIATION...34
Hazardous weather outlook, Jul 31, 8:24 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
924 AM CDT Mon Jul 31 2023

OKZ004>048-050>052-TXZ083>090-011430-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
924 AM CDT Mon Jul 31 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Triple digit heat indices will return Monday morning and afternoon
until sundown as a Heat Advisory remains in effect portions of
central and southern Oklahoma, as well as portions of western
north Texas with heat indices up to 105 degrees.

.Fire Weather...
Recent dryness and hot temperatures will lead to elevated fire
weather conditions across far southwest Oklahoma and western-north
Texas this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Heat...
Triple digit heat indices will persist Tuesday through Friday
with some relief on Saturday but only across northern and possibly
into central Oklahoma. Dangerous heating will be the strongest on
Tuesday and Wednesday afternoons with heat indices between
105-110 degrees and possibly a couple degrees higher in some
counties.

.Thunderstorms...
Thunderstorms will be possible Thursday through Saturday nights
across northwest Oklahoma, with very low chances on Saturday
including central through southeast Oklahoma.

.Fire Weather...
Continued hot afternoon and evening temperatures, combined with
dry conditions, will lead to elevated fire weather concern on
Tuesday and Wednesday across southwest Oklahoma and western-north
Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heat. Local standard time, as filed.

Heat, Carter

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Heat, Cleveland

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Cleveland forecast zone
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Heat, Garfield

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Garfield forecast zone
Reported by
Mesonet
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heat, Garvin

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Garvin forecast zone
Reported by
Mesonet
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Heat, Grady

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Grady forecast zone
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Heat, Grant

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heat, Hughes

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Hughes forecast zone
Reported by
Mesonet
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Heat, Johnston

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, Kingfisher

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Kingfisher forecast zone
Reported by
Mesonet
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Heat, Lincoln

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Heat, Logan

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Heat, Marshall

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Heat, McClain

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
McClain forecast zone
Reported by
Mesonet
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Heat, Murray

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Murray forecast zone
Reported by
Mesonet
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Heat, Oklahoma

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Oklahoma forecast zone
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat, Payne

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Payne forecast zone
Reported by
Mesonet
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Heat, Pontotoc

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Pontotoc forecast zone
Reported by
Mesonet
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Heat, Pottawatomie

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Mesonet
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Heat, Seminole

When
July 31, 11:00 AM CST to 7:00 PM CST
Where
Seminole forecast zone
Reported by
Mesonet
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123654, 1123655, 1123656, 1123657, 1123658, 1123660, 1123661, 1123662, 1123663, 1123664, 1123665, 1123666, 1123667, 1123668, 1123669, 1123670, 1123671, 1123672, 1123673, 1123674.